Alert archive / Arkansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 97, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 22, 2024, 12:23 PM CDT for Crittenden County, Cross County, Poinsett County, Arkansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 22, 2024, 12:23 PM CDT (17:23 UTC)
- Expired
- May 22, 2024, 1:15 PM CDT
- In force
- 52 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Crittenden County, AR, Cross County, AR, Poinsett County, AR
The radar
The Memphis radar (KNQA), 64 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 11:46 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 5.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 547 J/kg
- Mixed-layer CIN
- -217 J/kg
- Mixed-layer LCL
- 1366 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 11:04 AM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, May 22, 11:04 AM CDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Memphis TN 1104 AM CDT Wed May 22 2024 ...New UPDATE... .UPDATE... Issued at 1100 AM CDT Wed May 22 2024 Surface analysis late this morning places a surface low over western Ontario with a cold front extending south back into Indiana and into portions of southeast Missouri, northwest Arkansas, and back into the Red River Valley. GOES Satellite/Regional WSR-88D radar trends show an MCS over west Arkansas and eastern Oklahoma. A few elevated showers and a thunderstorm developed over west Tennessee over the past couple hours and have since diminished. As of 10 AM CDT, temperatures across the Mid-South are in the upper 70s to lower 80s. Short-term models, especially the CAMs have struggled with the overall evolution of convective activity across the Mid-South into this evening. Nonetheless, a shortwave trough rotating through the Middle and Lower Mississippi Valleys combined with an unstable atmosphere is expected to result in showers and thunderstorms across the Mid-South, especially this afternoon and evening. Favorable upper-level divergence produced by the right entrance region of a 105 kt 250 mb jet streak, surface-based CAPE values in excess of 2000 J/kg, 0-6 km Bulk Shear values between 35-45 kts, and precipitable water values approaching 1.7 inches suggest a potential for organized severe thunderstorms with damaging winds as the primary severe weather threat and heavy rainfall. Overall forecast is in good shape but will make adjustments to rain chances to reflect current short-term trends. CJC && .SYNOPSIS... Issued at 305 AM CDT Wed May 22 2024 Active weather will persist for most of the forecast period. Strong to severe storms are possible for the next several days. A Slight Risk is in place for severe storms capable of producing damaging winds and large hail this afternoon. Several systems will cross the region for the remainder of this week that will also threaten damaging winds and large hail. && .DISCUSSION... (Today through Tuesday) Issued at 305 AM CDT Wed May 22 2024 A few lingering showers and storms are depicted on KNQA radar as of 3 AM with continuous signs of weakening. The remnants of any of this convection will help a MCS/MCV develop ahead of an approaching cold front. Southwesterly flow will surge a moisture plume and bring dewpoints into the 70s this morning. Deterministic soundings are indicative of a damaging wind and large hail as the primary threats this afternoon into evening. Inverted V soundings will provide excellent mixing with around 50kts of effective shear. Unstable lapse rates (~8 C/km) through the column with MLCAPE ~2500 J/kg and SHIP values >1 may bring large, to very large hail. On a positive note, SRH values are low (<100 m^2/s^2) which keeps the tornadic threat below the damaging wind and hail threat. PWs are in the 90th percentile or higher, meaning locally heavy rainfall is possible, particularly with any strong updrafts could lead to localized flooding. Current QPF values are highest for todays set of storms in the Mississippi Delta region. This round of convective activity will be aided by diurnal heating and look to fire up this afternoon ~1pm. Depending on where remnant outflow boundaries lie from overnight convection, this could change our severe weather outlook for today, hence the removal of the Enhanced to a Slight Risk. The aforementioned cold front is expected to stall tomorrow evening before lifting north as a warm front by Thursday evening. As a result of this, showers and thunderstorm chances remain in the forecast. Another Slight Risk for severe weather is in place for Thursday with a Marginal Risk for Friday. The placement of the LLJ will keep an active weather pattern across the Mid-South likely until Tuesday as series of systems will cross the region. While it will not rain or thunderstorm the entire forecast period, QPF continues to trend upwards. QPF for the next 7 days of 2-6" across the area. Memphis is currently in an area of 5" for the next 7 days. While it is a bit early for specifics, SPC has highlighted at least a 15% chance of severe weather on Sunday. DNM && .AVIATION... (12Z TAFS) Issued at 651 AM CDT Wed May 22 2024 A messy convective forecast over the next 30 hours, with timing and track of TSRA emerging from the southern plains and AR the primary forecast challenge. For the short term, TSRA has shown limited sustainability once it has approached the MS River overnight. That trend should continue through the morning, as the low level jet weakens. For the afternoon, convective cap will erode and the potential for more impactful surface-based TSRA will increase. Biggest question will be location. Lasted HRRR runs have trended a bit south with afternoon TSRA, from east central AR into northwest MS. This is consistent with the ECMWF model showing a slight southward shift of the upper level jet. Confidence in afternoon TSRA location and coverage is too limited to remove the TEMPO TSRA for MEM this afternoon. For the early evening, TSRA will likely be tied to convection forming over OK and north TX this morning. An MCV may emerge from this activity and eventually aid elevated TSRA organization over the Midsouth this evening. For the 12Z TAFs, will limit to a PROB30, given uncertainty in upstream storm evolution today. PWB && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. && PUBLIC FORECAST...DNM AVIATION...PWB
In the hours before
Special weather statement, May 22, 11:56 AM CDT, 27 minutes before
Special Weather Statement
National Weather Service Memphis TN
1156 AM CDT Wed May 22 2024
MOZ115-TNZ001-002-221730-
Pemiscot MO-Lake TN-Obion TN-
1156 AM CDT Wed May 22 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN PEMISCOT...
NORTHWESTERN OBION AND LAKE COUNTIES THROUGH 1230 PM CDT...
At 1156 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ridgely, or near Reelfoot Lake State Park, moving northeast at 30
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Reelfoot Lake State Park, Tiptonville, Ridgely, Clayton, Cottonwood
Grove, Hornbeak, Samburg, Wynnburg, Wright, Cronanville, Roneys
Store, Sunkist Beach, Blue Bank, Proctor City, Fremont, Madie, Spout
Springs, Mooring, Walnut Log, and Grays Camp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southeastern Missouri...and west Tennessee.
&&
LAT...LON 3639 8912 3621 8953 3631 8966 3639 8959
3634 8954 3635 8952 3638 8951 3643 8955
3650 8949 3647 8949 3646 8947 3647 8944
3650 8942 3651 8928
TIME...MOT...LOC 1656Z 236DEG 27KT 3631 8952
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MJSpecial weather statement, May 22, 12:00 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Memphis TN
1200 PM CDT Wed May 22 2024
ARZ035-221730-
Cross AR-
1200 PM CDT Wed May 22 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN CROSS COUNTY THROUGH
1230 PM CDT...
At 1200 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fair Oaks, or 12 miles west of Wynne, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Wynne, Cherry Valley, Hickory Ridge, Fair Oaks, Vanndale, Hydrick,
Tilton, Brushy Lake, McElroy, Mersman, Fair Field, Ellis Chapel, and
Hamlin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
eastern Arkansas.
&&
LAT...LON 3542 9104 3545 9087 3545 9071 3520 9076
3515 9104
TIME...MOT...LOC 1700Z 258DEG 19KT 3529 9099
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MJThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 11:50 AM CDT | Severe Thunderstorm Warning | MEG | Fayette, Shelby, Tipton | 40 min |
| May 22, 11:56 AM CDT | Special Weather Statement | MEG | Lake | 34 min |
| May 22, 12:12 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Shelby, Tipton | 48 min |
| May 22, 12:24 PM CDT | Special Weather Statement | MEG | Benton | 36 min |
| May 22, 12:29 PM CDT | Special Weather Statement | MEG | Obion | 31 min |
| May 22, 12:41 PM CDT | Severe Thunderstorm Warning | MEG | Obion, Weakley | 49 min |
| May 22, 12:49 PM CDT | Special Weather Statement | MEG | Tipton | 26 min |
| May 22, 12:53 PM CDT | Special Weather Statement | MEG | Haywood | 37 min |
| May 22, 12:53 PM CDT | Severe Thunderstorm Warning | MEG | Shelby, Tipton | 52 min |
| May 22, 1:00 PM CDT | Areal Flood Advisory | MEG | Obion, Weakley | 2 hr |
| May 22, 1:10 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale | 50 min |
| May 22, 1:28 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Shelby, Tipton | 47 min |
| May 22, 1:32 PM CDT | Special Weather Statement | MEG | Madison | 28 min |
| May 22, 1:48 PM CDT | Special Weather Statement | MEG | Henry | 27 min |
| May 22, 1:48 PM CDT | Special Weather Statement | MEG | Henry | 27 min |
| May 22, 1:57 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale, Tipton | 48 min |
| May 22, 2:11 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Hardeman, Haywood, Madison, Shelby, Tipton | 49 min |
| May 22, 2:12 PM CDT | Areal Flood Advisory | MEG | Henry | 3 hr |
| May 22, 2:14 PM CDT | Severe Thunderstorm Warning | MEG | Shelby | 46 min |
| May 22, 2:16 PM CDT | Areal Flood Advisory | MEG | Shelby | 101 min |
| May 22, 2:19 PM CDT | Special Weather Statement | MEG | Benton, Carroll, Gibson, Henry, Weakley | 41 min |
| May 22, 2:21 PM CDT | Areal Flood Warning | MEG | Carroll, Gibson, Weakley | 2 hr |
| May 22, 2:24 PM CDT | Severe Thunderstorm Warning | MEG | Crockett, Dyer, Gibson, Lauderdale, Obion | 51 min |
| May 22, 2:32 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Crockett, Dyer, Gibson, Haywood, Madison | 43 min |
| May 22, 2:48 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Chester, Fayette, Hardeman, Haywood, Henderson and 2 more | 42 min |
| May 22, 3:06 PM CDT | Areal Flood Advisory | MEG | Dyer | 37 min |
| May 22, 3:09 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Crockett, Dyer, Gibson, Henry, Madison and 2 more | 51 min |
| May 22, 3:11 PM CDT | Areal Flood Warning | MEG | Benton, Henry | 94 min |
| May 22, 3:23 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Carroll, Chester, Decatur, Hardeman, Hardin and 3 more | 33 min |
| May 22, 4:12 PM CDT | Special Weather Statement | MEG | Chester, Hardeman | 33 min |
| May 22, 4:14 PM CDT | Special Weather Statement | MEG | Hardeman | 31 min |
| May 22, 4:41 PM CDT | Special Weather Statement | MEG | Hardeman, McNairy | 34 min |
| May 22, 5:11 PM CDT | Areal Flood Advisory | MEG | Carroll | 3 hr |
| May 22, 5:16 PM CDT | Flash Flood Warning | MEG | Benton, Henry | 3 hr |
| May 22, 1:44 PM CDT | Severe Thunderstorm Warning | MEG | Tunica | 46 min |
| May 22, 2:26 PM CDT | Severe Thunderstorm Warning | MEG | Tunica | 49 min |
| May 22, 3:09 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma, Panola, Quitman, Tate, Tunica | 51 min |
| May 22, 4:16 PM CDT | Special Weather Statement | MEG | Lafayette, Panola | 29 min |
| May 22, 4:42 PM CDT | Special Weather Statement | MEG | Lafayette | 33 min |
| May 22, 6:41 PM CDT | Special Weather Statement | MEG | Coahoma, Quitman | 34 min |
| May 21, 11:44 PM CDT | Special Weather Statement | MEG | Cross | 31 min |
| May 21, 11:49 PM CDT | Severe Thunderstorm Warning | MEG | Cross, St. Francis | 41 min |
| May 22, 1:55 AM CDT | Special Weather Statement | MEG | Phillips | 20 min |
| May 22, 12:00 PM CDT | Special Weather Statement | MEG | Cross | 30 min |
| May 22, 12:20 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Greene | 40 min |
| May 22, 12:46 PM CDT | Severe Thunderstorm Warning | MEG | Cross, Poinsett | 44 min |
| May 22, 12:49 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Greene, Mississippi | 41 min |
| May 22, 1:03 PM CDT | Severe Thunderstorm Warning | MEG | Lee, Phillips | 42 min |
| May 22, 1:11 PM CDT | Flash Flood Warning | MEG | Craighead | 76 min |
| May 22, 1:45 PM CDT | Severe Thunderstorm Warning | MEG | Mississippi | 45 min |
| May 22, 2:07 PM CDT | Flash Flood Warning | MEG | Crittenden, Cross, Mississippi, Poinsett | 78 min |
| May 22, 2:38 PM CDT | Areal Flood Advisory | MEG | Mississippi | 49 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.